Connection between allergies / antihistamine use?

Discussion in 'The Watercooler' started by Scent of Cedar II, Jan 14, 2008.

  1. Scent of Cedar II

    Scent of Cedar II New Member

    Anyone who has been following the Lyme's / asthma / multiple allergies saga (how DID I get so boring, guys!?!)

    Anyway.

    I stopped using Claritin last Thursday. Today is Monday AND I AM FEELING SO MUCH BETTER.

    No inhaler use since first thing yesterday morning.

    No decongestant use since Friday or Saturday.

    I am slowly adding things back into my diet (I swear, it was getting so that there was nothing I COULD eat without beginning a reaction).

    So, for any of us who seem suddenly to have developed multiple allergies, try discontinuing or substituting whichever long term medications you are using.

    I am not altogether better ~ but every day I do seem to be getting better.

    Something to do with the Lyme's I am sure ~ that is when all this began.

    Barbara
     
  2. Josie

    Josie Active Member

    Very interesting. Who would think discontinuing an antihistamine would help allergies?

    Was this the DO's idea?
     
  3. Shari

    Shari IsItFridayYet?

    Along this same lines, I had not been able to breathe without antihistamines for almost a year. LOOKING at a cat set my alleriges off in a massive sort of way.

    Ended up with a sinus infection I couldn't shake. Couldn't see my regular doctor so went to one that could get me in ASAP. Gave me a steroid pack and antibiotics. Took 2 doses of the steroid, the antibiotic, and havne't had a Benadryl or allergy attack since. Its been almost 3 months.
     
  4. TerryJ2

    TerryJ2 Well-Known Member

    Hmm. Anything is possible. You made me curious, so this is what I found online:

    DRUG INTERACTIONS: Claritin-D should not be taken at the same time as or within 14 days of monoamine oxidase (MAO) inhibiting drugs.

    PREGNANCY: The decongestant pseudoephedrine causes birth defects in some animal species. Additionally, there have been associations between first trimester exposure to these medications and malformations in the fetus, primarily minor malformations. Thus, Claritin-D should be used in pregnancy only if the physician feels that the potential benefit outweighs the risk.

    NURSING MOTHERS: Pseudoephedrine is secreted in breast milk. The American Academy of Pediatrics considers pseudoephedrine to be compatible with nursing.

    SIDE EFFECTS: Side effects of Claritin-D include stimulation of the nervous system leading to nervousness, restlessness, excitability, dizziness, headache, fear, anxiety, tremor, and even hallucinations and convulsions (seizures).
     
  5. Marguerite

    Marguerite Active Member

    difficult child 3 has actually had an allergic reaction to an antihistamine. Anything is possible. And I had a sensitivity reaction to another, which gave me symptoms of stomach upset, nausea, bloating - not good.

    A medication can contain not only the active ingredient, but other inactive 'identifiers' and carriers. For example, medications are supposed to be able to be identified by how they look. The markings on a pill, the colours on a capsule - all are important and registered as identifying marks. But if you happen to be allergic to one of the colours used in the capsule, for example, or something included as a filler in a pill, then you could be reacting to that and not the active ingredient.
    difficult child 3 was given a brand of liquid pseudephedrine, to treat sinus congestion in a bad cold. A few days later he developed an allergy rash. it took us a few days to try to identify what was causing the rash. We narrowed it down to the liquid pseudephedrine, and took a risk and challenged with a pseudephedrine tablet. No reaction. Then a week or so later, easy child 2/difficult child 2 gave difficult child 3 a packet of sweets she had bought but didn't like the taste of. He reacted - so we looked at ALL the ingredients of the liquid medication he had reacted to, and ALL the ingredients of the sweets, and found ONE thing in common - a specific red food colouring which he now must avoid.

    I've had a similar thing happen to me, only it was the purple colouring. And again, it was in my medications. I changed the dosage (which changed the identifying colour) and the allergy eased. I then went looking for sweets that were coloured with that particular colour - and reacted.

    So it's a good idea to get a list of EVERY ingredient of a medication you reacted to, to see if maybe it's something else that caused the problem.

    Marg
     
  6. Abbey

    Abbey Spork Queen

    Antihistamines are a double-edged sword for me. They work initially, but ultimatly contribue to continued problems. They wear down the lining of your nose, hence not being able to breathe.

    I never had allergies until I moved to Vegas. I've tried everything, but found that I can only do them in short dosages.

    What has worked best is Naselcort on a regular basis.

    Abbey
     
  7. Scent of Cedar II

    Scent of Cedar II New Member

    It is an interesting thing, isn't it.

    FOP, I haven't seen the OD yet. I was barely eating and even so, everything I ate (even half an apple) was making it difficult for me to breathe.

    I had begun using guifenisen (generic Mucinex) to help me breathe, and found that, just lately, I was going through almost a bottle A WEEK.

    And that was in addition to my inhaler (Albuterol).

    And I still couldn't breathe ~ I didn't feel like I was getting any breath and my chest was filled with wheezes.

    The wheeziness is still there to some degree. I did use the guifenisen yesterday morning ~ but I am definitely breathing better and have not used the inhaler at all for two days.

    Or something.

    I don't remember how it all goes.

    I just know I am feeling so much better.

    I wasn't using the Clairitin-D, just the plain Claritin. So this was definitely a reaction to the antihistamine, not a decongestant.

    Shari, I wonder whether the steroids took down the inflammation enough to drain the sinuses so the antibiotics could get in there and do the job right?

    That is a good thing to remember, as I was prone to sinus infection, too.

    I have been using apple cider vinegar instead of Prilosec since last winter sometime?

    And, between the Claritin and the vinegar, the sinus infections that used to plague me seldom become unmanageable anymore.

    I read somewhere that the acidity in the vinegar kills the bacteria that otherwise migrate into our nasal passages and sinuses ~ or maybe it is the change in pH caused by the vinegar that does it.

    I just cannot believe how much better I feel. :smile:

    Barbara

     
Loading...